Alert archive / Washington / Red Flag Warnings in 2010
Red Flag Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Aug 16, 2010, 3:55 PM PDT for 7 counties in Washington. It took effect at Aug 17, 2010, 12:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2010, 3:55 PM PDT (22:55 UTC)
- In effect from
- Aug 17, 2010, 12:00 PM PDT
- Expired
- Aug 17, 2010, 6:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Seattle, WA
Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
276
WWUS86 KSEW 162255
RFWSEW
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
355 PM PDT MON AUG 16 2010
.A HOT...DRY AND UNSTABLE AIR MASS WILL REMAIN OVER A LARGE PART OF
WESTERN WASHINGTON INTO MID DAY TUESDAY BEFORE MARINE AIR BEGINS TO
MOVE INTO THE REGION. A SURFACE THERMAL TROUGH WILL BE OVER THE PUGET
SOUND LOWLANDS TUESDAY MORNING WHICH WILL TRANSITION ACROSS THE
CASCADES THROUGH THE AFTERNOON AND END UP OVER EASTERN WASHINGTON BY
TUESDAY EVENING. AS THE TROUGH TRANSITIONS ACROSS THE CASCADES...VERY
WARM...DRY AND UNSTABLE CONDITIONS WILL BE IN PLACE OVER THE CASCADES
DURING THE DAY WHILE THE MID LEVEL HAINES REMAINS AT A 5 OR 6 LEVEL.
THUS...THE RED FLAG WARNING WILL BE IN PLACE FOR TUESDAY AFTERNOON
OVER THE CASCADES ONLY.
WAZ658-659-171300-
/O.NEW.KSEW.FW.W.0002.100817T1900Z-100818T0100Z/
/O.CON.KSEW.FW.W.0001.000000T0000Z-100817T0300Z/
NORTH CASCADES-CENTRAL CASCADES-
355 PM PDT MON AUG 16 2010
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR DRY AND UNSTABLE FOR FIRE ZONES 658 AND 659...
...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM PDT TUESDAY FOR
DRY AND UNSTABLE FOR FIRE ZONES 658 AND 659...
THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM PDT TUESDAY.
* AFFECTED AREA: FIRE ZONES 658 AND 659
* HAINES: 6 OR HIGH THIS EVENING THEN 5 OR MODERATE THROUGH
TUESDAY.
* TEMPERATURES AND RH TUESDAY: 85 TO 95. MINIMUM RH VALUES GENERALLY
20 TO 30 PERCENT.
* IMPACTS: HOT AND VERY DRY CONDITIONS COMBINED WITH AN UNSTABLE AIR
MASS WILL CREATE A CRITICAL BURNING ENVIRONMENT WITH THE POTENTIAL
FOR EXTREME FIRE BEHAVIOR AND LARGE FIRE GROWTH TUESDAY AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
WAZ652-654-655-657-661-170300-
/O.CON.KSEW.FW.W.0001.000000T0000Z-100817T0300Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
WEST SLOPES OF THE CENTRAL CASCADES-
EAST PORTION OF THE OLYMPIC MOUNTAINS-
355 PM PDT MON AUG 16 2010
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR DRY AND UNSTABLE FOR FIRE ZONES 652...654...655...657 AND
661...
* AFFECTED AREA: FIRE ZONES 652...654...655...657 AND 661
* HAINES: 6 OR HIGH.
* TEMPERATURES AND RH: AFTERNOON HIGHS 85 TO 95 WITH MINIMUM RH
VALUES GENERALLY 25 TO 35 PERCENT. TEMPERATURES AND HUMIDITIES
MODERATING INTO THE EVENING.
* IMPACTS: THE HOT AND VERY DRY CONDITIONS COMBINED WITH AN UNSTABLE
AIR MASS TO NEARLY 10000 FEET WILL MAINTAIN A CRITICAL BURNING
ENVIRONMENT WITH THE POTENTIAL FOR EXTREME FIRE BEHAVIOR AND LARGE
FIRE GROWTH INTO EARLY THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
CERNIGLIA
WWW.WEATHER.GOV/SEATTLE1 follow-up statement
593 WWUS86 KSEW 171451 RFWSEW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 751 AM PDT TUE AUG 17 2010 WAZ658-659-180100- /O.CON.KSEW.FW.W.0002.100817T1900Z-100818T0100Z/ NORTH CASCADES-CENTRAL CASCADES- 751 AM PDT TUE AUG 17 2010 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS EVENING FOR DRY AND UNSTABLE FOR FIRE ZONES 658 AND 659... * AFFECTED AREA: FIRE ZONES 658 AND 659 * HAINES: 5 OR MODERATE. * TEMPERATURES AND RH TUESDAY: 87 TO 97 IN THE VALLEYS AND 75 TO 85 ACROSS THE RIDGES. MINIMUM RH VALUES IN THE UPPER TEENS TO UPPER 20S. * IMPACTS: HOT AND VERY DRY CONDITIONS COMBINED WITH AN UNSTABLE AIR MASS THROUGH 8000 FEET WILL CREATE A CRITICAL BURNING ENVIRONMENT WITH THE POTENTIAL FOR EXTREME FIRE BEHAVIOR AND LARGE FIRE GROWTH THIS AFTERNOON OVER THE WEST SLOPES OF THE CASCADES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ CERNIGLIA WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 16, 3:55 PM PDT, 0 minutes earlier.
Area forecast discussion, Aug 16, 3:55 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 355 PM PDT MON AUG 16 2010 .SYNOPSIS...THE STRONG UPPER LEVEL RIDGE OVER THE AREA TONIGHT WILL SHIFT EAST ON TUESDAY. THE LOWER LEVEL FLOW WILL TURN ONSHORE ON TUESDAY RESULTING IN SOMEWHAT COOLER HIGH TEMPERATURES ACROSS THE AREA. MORE COOLING IS EXPECTED ON WEDNESDAY AS AN UPPER LEVEL TROUGH MOVES THROUGH THE AREA AND THE LOW LEVEL ONSHORE FLOW INCREASES. THE LOW LEVEL ONSHORE FLOW PATTERN WILL REMAIN INTACT THROUGH EARLY NEXT WEEK. A SERIES OF WEAK TROUGHS WILL MOVE THROUGH WESTERN WASHINGTON AFTER THURSDAY ENHANCING THE ONSHORE FLOW AT TIMES AND KEEPING A THREAT OF SHOWERS IN THE FORECAST FOR THE MOUNTAINS. && .SHORT TERM...SATELLITE IMAGERY SHOWS THE STRATUS HAS RETREATED TO RIGHT ALONG THE BEACHES THIS AFTERNOON. SURFACE GRADIENTS REMAIN FLAT DESPITE THE ALMOST 20 DEGREE DIFFERENCE BETWEEN THE COAST AND THE INTERIOR. 24 HOUR CHANGES IN THE TEMPERATURES OVER THE INTERIOR ARE GENERALLY IN THE MINUS 5 TO 10 DEGREE RANGE WITH A LITTLE BIT MORE COOLING FOR STATIONS NEAR THE WATER. NOTHING NEW IN THE FORECAST PLAN THIS AFTERNOON. UPPER LEVEL RIDGE OVER THE AREA TONIGHT SHIFTING EAST TUESDAY MORNING AS A WEAK UPPER LEVEL TROUGH DROPS DOWN THE BRITISH COLUMBIA COAST. LOW LEVEL ONSHORE FLOW SLOWLY INCREASING OVERNIGHT INTO TUESDAY MORNING. EVEN WITH THE TEMPERATURE DIFFERENCE...AT THIS POINT THE ONSHORE FLOW DOES NOT LOOK STRONG ENOUGH TO GET THE STRATUS EAST OF THE PUGET SOUND TUESDAY MORNING. IN ADDITION MODEL CROSS SECTIONS CONTINUE TO SHOW LIGHT NORTHERLY WINDS RIGHT ABOVE THE SURFACE. WITH A WEAK SURFACE RIDGE AXIS TO THE SOUTH EXPECT THE SAME RESULT FOR THE TEMPERATURES AS TODAY...ANOTHER 5 DEGREES OR SO OF COOLING FOR THE INTERIOR. ONSHORE GRADIENTS CONTINUING INTO WEDNESDAY MORNING WITH THE WEAK UPPER LEVEL TROUGH MOVING THROUGH THE AREA. ONSHORE GRADIENTS INCREASING IN THE WAKE OF THE TROUGH WEDNESDAY AFTERNOON. ONSHORE GRADIENTS WILL BE STRONG ENOUGH WEDNESDAY MORNING TO FINALLY PUSH THE STRATUS BACK INTO MOST OF THE INTERIOR AND WITH THE INCREASING ONSHORE FLOW IN THE AFTERNOON ONLY A PARTIAL BREAKOUT IS FORECAST FOR THE INTERIOR WITH CLOUDY SKIES CONTINUING THROUGHOUT THE DAY ON THE COAST. WITH THE TROUGH PASSAGE THE EXTRA ADDED LIFT COULD RESULT IN SOME DRIZZLE ALONG THE COAST. WITH THE MARINE AIR ENTRENCHED OVER THE INTERIOR HIGH TEMPERATURES WILL BE MUCH COOLER THAN TUESDAY...IN THE MID 60S TO MID 70S. NOT MUCH CHANGE ON THURSDAY WITH WESTERLY FLOW ALOFT AND LOW LEVEL ONSHORE GRADIENTS KEEPING TEMPERATURES A COUPLE OF DEGREES BELOW NORMAL...ONCE AGAIN IN THE MID 60S TO MID 70S FOR THE INTERIOR AND IN THE LOWER 60S ALONG THE COAST WITH LITTLE BREAKOUT OF THE STRATUS DECK. FELTON .CLIMATE...AT 4 PM SEATTLE TACOMA AIRPORT WAS 88 DEGREES. IF SEA-TAC HITS 90 DEGREES THIS WILL BE THE SECOND TIME THIS SUMMER SEA-TAC HAS RECORDED 3 DAYS IN A ROW OF 90 PLUS DEGREE HIGHS. THIS IS THE FIRST TIME SEA-TAC HAS RECORDED MORE THAN ONE 3 DAY OR LONGER STREAK OF 90 DEGREE DAYS IN ONE SUMMER. THIS WILL ALSO BE THE FIRST TIME THAT SEA-TAC HAS RECORDED THREE YEARS IN A ROW WITH AT LEAST 6 DAYS OF 90 DEGREE PLUS DAYS IN A YEAR. FELTON .FIRE WEATHER...A WARM AND DRY AIR MASS WILL REMAIN IN PLACE OVERNIGHT ABOVE 1500-2000 FEET...WHICH WILL RESULT POOR OVERNIGHT HUMIDITY RECOVERIES AND WARM TEMPERATURES ACROSS THE HIGHER TERRAIN. A SURFACE THERMAL TROUGH WILL BE OVER THE PUGET SOUND LOWLANDS TUESDAY MORNING WHICH WILL TRANSITION ACROSS THE CASCADES THROUGH THE AFTERNOON AND END UP OVER EASTERN WASHINGTON BY TUESDAY EVENING. AS THE TROUGH TRANSITIONS ACROSS THE CASCADES...VERY WARM...DRY AND UNSTABLE CONDITIONS WILL BE IN PLACE OVER THE CASCADES DURING THE DAY WHILE THE MID LEVEL HAINES REMAINS AT A 5 OR 6 LEVEL. THEREFORE...A RED FLAG WARNING WILL BE IN PLACE FOR TUESDAY AFTERNOON OVER THE CASCADES ONLY. FOR THE OLYMPICS...CONDITIONS WILL REMAIN WARM AND DRY WITH A MID LEVEL HAINES OF 5...HOWEVER MINIMUM RH VALUES ARE EXPECTED TO REMAIN ABOVE 30 PERCENT...TOO HIGH TO WARRANT A RED FLAG WARNING AT THIS TIME. TUESDAY NIGHT A MARINE LAYER WILL INVADE AND DEEPEN ACROSS WESTERN WASHINGTON...BRINGING COOLER...MORE HUMID AND MORE STABLE CONDITIONS TO THE AREA WEDNESDAY INTO THE WEEKEND. CERNIGLIA .LONG TERM...EXTENDED MODELS IN GOOD AGREEMENT ON THE GENERAL PATTERN THROUGH THE WEEKEND WITH THE RETURN OF THE WEAK TROUGH ALOFT OVER WESTERN WASHINGTON WITH LOW LEVEL ONSHORE FLOW THAT WE HAVE SEEN MANY TIMES THIS SUMMER. MODELS DO DIFFER ON THE STRENGTH OF THE TROUGH WITH THE GFS THE STRONGEST OF THE THREE DROPPING 500 MB HEIGHTS DOWN INTO THE LOWER 560 DMS SATURDAY NIGHT INTO SUNDAY MORNING. EVEN WITH THE STRONGER TROUGH THE GFS NOT GENERATING ANY PRECIPITATION. WILL STAY WITH THE BROADBRUSH FORECAST OF MOSTLY CLOUDY...CLOUDY IN THE MORNING...SOME SUN IN THE AFTERNOON...AN A CHANCE OF SHOWERS OVER THE HIGHER TERRAIN. MODEL SOLUTIONS START TO DIVERGE EARLY NEXT WEEK WITHE ECMWF BUILDING A RIDGE OVER WESTERN WASHINGTON WHILE THE CANADIAN AND GFS KEEP WESTERN WASHINGTON IN WESTERLY FLOW ALOFT AND LOW LEVEL ONSHORE FLOW. AT THIS POINT DO NOT HAVE THE CONFIDENCE IN THE ECMWF TO SEPARATE DAY 7 OUT OF THE EXTENDED FORECAST AND WILL STAY WITH THE GFS/CANADIAN PLAN OF MORNING CLOUDS AND SOME AFTERNOON SUNSHINE AND TEMPERATURES NEAR OF A LITTLE BELOW NORMAL FOR THE LATTER HALF OF AUGUST. FELTON && .AVIATION...A WEAK ONSHORE PUSH WILL BRING STRATUS INLAND TONIGHT...PERHAPS UP TO KSHN AND KOLM BY 12Z TUE. LOW CLOUDS MAY ALSO AFFECT KCLM AS WESTERLY WINDS INCREASE THROUGH THE STRAIT. MODELS SHOW NLY WINDS ALOFT OVER THE INTERIOR WHICH SHOULD KEEP THE AREA VFR. A STRONGER ONSHORE PUSH IS ANTICIPATED TUE NIGHT INTO WED AS LOW PRES SHIFTS EAST OF THE CASCADES. THE SURFACE FLOW WILL FLIP TO SW WHICH WILL BRING THE MARINE LAYER INTO THE INTERIOR...COVERING MOST OF THE LOWLANDS WED MORNING. 33 KSEA...VFR CONDITIONS WILL PREVAIL TONIGHT AND TUE. WINDS WILL REMAIN LIGHT NLY. 33 && .MARINE...WEAK LOW PRES REMAINS OVER THE REGION TONIGHT. WINDS HAVE PICKED UP THROUGH THE STRAIT OF JUAN DE FUCA AND WILL CONTINUE THE SMALL CRAFT ADVISORY /CENTRAL AND EAST ZONES/ THROUGH THE EVENING. OTHERWISE...WINDS ARE LIGHT ACROSS THE WATERS. OVER THE NEXT SEVERAL DAYS...THE HIGHEST WINDS WILL LIKELY BE FOUND THROUGH THE CENTRAL AND EAST STRAIT OF JUAN DE FUCA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. ONSHORE FLOW WILL INCREASE TUE EVENING AS LOW PRES SHIFTS EAST OF THE CASCADES. A WEAK FRONT WILL ALSO CROSS W WA LATE WED NIGHT INTO THU. ONSHORE FLOW WILL PERSIST INTO THE WEEKEND. 33 && .SEW WATCHES/WARNINGS/ADVISORIES... WA...NONE. PZ...SMALL CRAFT ADVISORY CENTRAL AND EAST STRAIT OF JUAN DE FUCA. WWW.WEATHER.GOV/SEATTLE
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:46 AM PDT | Small Craft Advisory | SEW | 15 hr | |
| Aug 16, 9:42 AM PDT | Red Flag Warning | SEW | Clallam, Grays Harbor, Jefferson, King, Kitsap, Lewis and 7 more | 10 hr |
Nearby
Red Flag Warnings in Washington, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.